Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 19, NWS Los Angeles, CA

December 14, 2021

NWS Los Angeles, CA issued this high surf advisory at Dec 14, 2021, 10:17 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 10:17 PM PST (06:17 UTC)
Expired
Dec 15, 2021, 1:48 PM PST
In force
16 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

635 
WHUS46 KLOX 150617
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1017 PM PST Tue Dec 14 2021

CAZ034-035-151430-
/O.EXP.KLOX.SU.Y.0018.000000T0000Z-211215T0600Z/
/O.NEW.KLOX.SU.Y.0019.211215T0617Z-211216T0000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1017 PM PST Tue Dec 14 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST WEDNESDAY...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Large breaking waves of 9 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 4 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ039-151430-
/O.CON.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Santa Barbara County South Coast-
1017 PM PST Tue Dec 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until 2 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-041-087-151430-
/O.CON.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1017 PM PST Tue Dec 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 5 to 9 feet and dangerous rip 
  currents.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 2 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Phillips
2 follow-up statements
345 
WHUS46 KLOX 151017
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
217 AM PST Wed Dec 15 2021

CAZ034-035-151830-
/O.CON.KLOX.SU.Y.0019.000000T0000Z-211216T0000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
217 AM PST Wed Dec 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 9 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ039-151830-
/O.CON.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Santa Barbara County South Coast-
217 AM PST Wed Dec 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 5 to 8 feet with dangerous rip 
  currents.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-041-087-151830-
/O.CON.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
217 AM PST Wed Dec 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 5 to 9 feet and dangerous rip 
  currents.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Lund
994 
WHUS46 KLOX 152148
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
148 PM PST Wed Dec 15 2021

CAZ034-035-152300-
/O.CAN.KLOX.SU.Y.0019.000000T0000Z-211216T0000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
148 PM PST Wed Dec 15 2021

...HIGH SURF ADVISORY IS CANCELLED...

Max sets to near 10 feet are still possible through this evening.

$$

CAZ039-152300-
/O.CAN.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Santa Barbara County South Coast-
148 PM PST Wed Dec 15 2021

...HIGH SURF ADVISORY IS CANCELLED...

Elevated surf of 3 to 5 feet is still possible into tonight.

$$

CAZ040-041-087-152300-
/O.EXP.KLOX.SU.Y.0018.000000T0000Z-211215T2200Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
148 PM PST Wed Dec 15 2021

...HIGH SURF ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

Elevated surf of 3 to 5 feet is still possible into tonight.

$$

Sweet

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 14, 8:43 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 14, 8:43 PM PST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
843 PM PST Tue Dec 14 2021

.SYNOPSIS...14/842 PM.

Rain has tapered off and dry weather will prevail through
Wednesday. A weak storm will affect areas north of Point
Conception on Thursday. Dry weather will prevail Friday through
the weekend with weak offshore flow.

&&

.SHORT TERM (TUE-FRI)...14/836 PM.

***UPDATE***

After quite a rainy day, precipitation has tapered off across the
area with just a few light snow showers lingering over the
northern slopes. The rainfall forecast worked out quite nicely
with amounts ranging around 1 to 3 inches over the coasts and
valleys. The foothills and lower mountains received at least 3 to
6 inches with local amounts up to 8 inches over favored south-
facing slopes due to fantastic orographic enhancement with this
system. Snow levels dropped to around 4000 feet this afternoon
with some light snow dropping over the Grapevine. Snow levels
dropped even lower (~2500 to 3500 feet) late this afternoon with
reports of a trace of snow over the Antelope Valley and adjacent
foothills. The rest of tonight should remain dry, although there
is a chance of a light shower over the Antelope Valley this
evening. The Winter Storm Warning for the LA and Ventura County
mountains has been allowed to expire, but can't rule out a stray
flurry or two before midnight. The gusty winds we saw today have
settled down and are much weaker than we saw earlier. However it
remains fairly breezy in many areas, but mainly below advisory
level. However, gusty north to northwest winds still linger
through and below canyons along the Santa Ynez Range, especially
around the Montecito Hills where winds are still gusting to 60
mph! Have extended the Wind Advisory there through 3am, but
expired all others. Winds should continue weakening overnight and
be much calmer by the morning. Skies should be mostly clear
tonight except for some lingering clouds over the mountains. As a
result of clear skies and a cold air mass settling in, it will be
quite cold tonight everywhere. Temperatures will likely drop into
the 30s everywhere, warmest at the coast in the upper 30s to near
40. I have issued Frost Advisories for the Santa Clarita Valley,
western portion of the San Fernando Valley, the Ventura County
valleys, and the Santa Ynez Valley from 3am to 9am. The Ojai
Valley will be particularly cold with low temperatures dropping as
low as the mid to upper 20s. It will also be very cold across the
interior, with lows in the 20s.

The storm will pass to our east tonight and Wednesday will be a
return to dry and sunny weather. The cold air mass will keep
temperatures at least 5 to 10 degrees below normal with highs in
the 50s (upper 40s over the interior). Other than the updates
mentioned above, the current forecast looks in good shape.

***From Previous Discussion***

Overall, 12Z models in good synoptic agreement through the short
term period. At upper levels, potent trough will swing across the
area tonight then another trough will move across the Pacific
Northwest on Thursday with a ridge building in from the west on
Friday. Near the surface, westerly/onshore flow will prevail
through Thursday with weak offshore flow on Friday.

Late Wednesday and Thursday, another system will impact the area.
However, models agree this system will be very weak with limited
impacts. Rainfall totals will range from around 0.25 inches
across San Luis Obispo county down to a few hundredths/trace
amounts across Ventura/LA counties. With the clouds and possible
rain, temperatures will remain quite cool.

By Thursday night/Friday, an upper level ridge will build in from
the west while the surface flow turns offshore. The offshore
gradients are on the weak side and the upper level support is not
impressive. So at this time, anticipate the northeast winds to
remain below advisory-levels on Friday. However, the offshore flow
will bring some slight warming and noticeably lower relative
humidity.

.LONG TERM (SAT-TUE)...14/143 PM.

For the extended, continue to exhibit decent synoptic agreement
through the period. At upper levels, ridge remains in place on
Saturday, but get flattened on Sunday as an inside slider moves
through. For Monday/Tuesday, models develop an upper low off the
West Coast. Near the surface, weak offshore flow will continue on
Saturday with a return of southwesterly/onshore flow Sunday
through Monday.

For Saturday and Sunday, forecast is pretty straightforward. Other
than some high clouds on Sunday as the inside slider moves across
the Great Basin, but sky conditions should remain mostly clear to
partly cloudy. The weak offshore flow will continue Saturday
through Saturday night, before turning onshore on Sunday. So,
temperatures will "peak" on Saturday then cool a bit on Sunday.

For Monday/Tuesday, the forecast once again becomes unsettled.
With the upper low offshore, deterministic runs of the GFS and
ECWMF rotate some precipitation across the area sometime between
Monday and Tuesday, The ECWMF is a bit slower with things than the
GFS. Looking at the respective model ensembles, a good majority of
the members bring some amount of rain to the area during the time
period. So, will keep some POPs in the forecast for Monday and
Tuesday. VERY preliminary rain totals look to range between 0.10
and 0.50 inches. However, these potential totals will likely
fluctuate greatly from day-to-day until we get closer to the
event.

&&

.AVIATION...15/0206Z.

At 0015Z at KLAX, there was a deep moist layer with no inversion.

Moderate confidence in all TAFs due to lingering areas of showers
and sporadically gusty winds. Improving conditions into tomorrow.

KLAX..Moderate confidence in TAF with lingering showers and
continued gusty winds. Cigs should remain VFR/MVFR. East wind
component should remain below 7 kts.

KBUR...Moderate confidence in TAF as cigs, lingering showers and
intermittent gusty winds.

&&

.MARINE...14/1022 AM.

For the Outer Waters, moderate confidence in current forecast.
Small Craft Advisory (SCA) level winds will continue through
tonight over northern portions of the waters. Winds shift to a
northwest direction this afternoon and night. Gale force winds
should linger over southern portions of the outer waters into this
evening. SCA level seas may linger into Thursday.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. High confidence in SCA level wind and seas
remaining through tonight. By Wednesday, high confidence in winds
returning to below SCA levels, whereas SCA level waves may linger
into Thursday.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Moderate confidence Gale force
winds through this evening, then SCA level winds continuing
through tonight. By Wednesday, high confidence in winds and seas
returning to below SCA levels.

A storm system will continue moving through the area today,
bringing dangerous sea conditions with widespread gale force
winds, seas up to 12 to 15 feet, and steep waves. There will also
be moderate to heavy rain and a slight chance of thunderstorms.
Refer to the Marine Weather Statement for more information.
Mariners should remain in safe harbor during these dangerous
conditions.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Frost Advisory in effect from 3 AM to 9 AM PST Wednesday for
      zones 36-44-45-88-547. (See LAXNPWLOX).
     High Surf Advisory in effect until 2 PM PST Wednesday for
      zones 39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PST Wednesday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
      zones 645-670-673. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...Stewart/Thompson
AVIATION...Phillips/Sweet
MARINE...Sweet/Phillips/Lund
SYNOPSIS...Stewart

weather.gov/losangeles

In the hours before

Local storm report, Dec 14, 6:25 PM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
625 PM PST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST PEARBLOSSOM             34.50N 117.90W
12/14/2021  E63 MPH          LOS ANGELES        CA   TRAINED SPOTTER

            ROOF SHINGLE DAMAGE REPORTED.

&&

DG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 8:26 PM PSTFrost AdvisoryLOXLos Angeles81 min
Dec 14, 9:47 PM PSTFrost AdvisoryLOXLos Angeles11 hr
Dec 14, 9:47 PM PSTFreeze WarningLOXLos Angeles11 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.